MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 32MM X 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 32MM X 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71337648
Medical Device Problem Codes Positioning Failure (1158); Fitting Problem (2183)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/01/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a tha surgery, after implanting the r3 outer cup, the 32mm x 48mm r3 20 degree xlpe acetabular liner could not be implanted.The procedure was concluded with a 50 mm liner from smith and nephew.Surgery was delayed less than 30 min.The patient was not harmed.
 
Additional Manufacturer Narrative
It was reported that during a tha surgery, after implanting the 48 mm r3 outer cup, the liner couldn't be implanted.Procedure was concluded with backup devices from smith and nephew, a 50 mm cup and a 50 mm liner.No additional bone cuts or any injury and a delay of less than 30 minutes were reported.The affected r3 acetabular liner, intended for use in treatment, was returned and evaluated.A visual inspection of the device shows signs of damage, probably from attempted use.Our quality team completed dimensional analysis on the returned product and noted that all measured features are within tolerance per associated drawing print.At this time, the cause of the complaint cannot be contributed to the dimensions of the returned product.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.There is no information that would suggest the device failed to meet specifications.A relationship, if any, between the device and the reported incident could not be corroborated.A review of the complaint history on the listed part revealed no prior complaints for the listed failure mode with the same batch number.Based on this investigation, the need for corrective action is not indicated.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.No medical documents were received for investigation.Therefore no further clinical assessment is warranted.Some potential causes of the reported event could include but are not limited to surgical technique used, size of device or user/procedural variance.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
R3 20 DEG XLPE ACET LNR 32MM X 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10171115
Report Number1020279-2020-02539
Device Sequence Number11288172
Product Code JDI
UDI-Device Identifier03596010598479
UDI-Public03596010598479
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71337648
Device Catalogue Number71337648
Device Lot Number19FM16587
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2020
Initial Date Received by Manufacturer 06/03/2020
Supplement Date Received by Manufacturer03/04/2021
Initial Report FDA Received Date06/18/2020
Supplement Report FDA Received Date03/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR